Aa
A
A
A
Close
Hepatitis C: Post Treatment Issues Community
293 Members
Avatar universal

Post non interferon tx-continued joint pain, etc

Hi All, I finished a clinical trial of Sofosbuvir and Riba 8 mos ago. I feel very fortunate to have successfully eradicated the HCV without interferon and experienced no side effects during tx. I have also been dx with Cryoglobulinemia and although my cryo count had dropped significantly, it was still present (trace amounts) at last test. While I feel considerably better, I have continued fatigue and joint paint, knees, ankles, lumbar and cervical spine and now shoulders. I feel like I've aged 12 years in the last 2! My Rheumatologist is blaming it on Osteoarthritis. I should also say that my sed rate and wbc have been elevated for the last 2 years(34-47 and 10.5-13.5 respectively). The last time that my neck was flaring there was so much heat coming off of it that I could have used my pillow for a heating pad. I'm 59 Y.O. and expect some osteo issues, but this seems more than that to me, My xrays and mri's  show severe arthritis in spine and knees, so they seem to be convinced that's the problem. Anyone else with similar experience?
4 Responses
264121 tn?1313029456
During tx I had extreme joint pain and stiffness in my knees, hips, wrists...  It took me about 1 1/2 to 2 years post tx, and it gradually resolved (I still have some arthritis in my hands, but I've always had that).  

I also had some hyper immune type issues, hives and what not, and those issues have also gradually resolved.  I had other assorted tx related issus post tx, but things seem to be back to normal.  I'm now about five years post tx and SVR.
1815939 tn?1377991799
Even if you have osteoarthritis you could still have another medical problem causing part of your symptoms. Have you been tested for other autoimmune disorders? That would be where I would start, by getting tested for other autoimmune disorders.

I finished treatment on August 25, 2012. Most of my treatment side effects disappeared after several month, as did the fatigue I had pretreatment, but I did continue to have rash and skin issues and joint pain and muscle pain. I had the joint pain before I ever treated for Hep C but the rashes were new with treatment and the ones that stayed were mostly Psoriasis type lesions. I also had some other symptoms such as dry eyes and mouth, both of which I had had for years. I also had a positive ANA. I waited for several months after treatment and then saw a Rheumatologist in July 2013. I told her I was concerned that I had an autoimmune disorder. She ran many specific blood tests, about 34 or so, testing for autoimmune disorders. Most were negative but the Sjogren's test was positive.  My X-rays show osteoarthritis but my Rheumatologist said she feels there is some inflammation there also. To treat the Sjogren's I am now I am on Plaquenil. My joint pain and stiffness is almost entirely gone now. I feel considerably better.

I had pain in my bilateral knees, hips, hands, fingers, wrists, and  right shoulder. After 2.5 months on Plaquenil, the only place I now have joint pain is in my fingers, and it is much better. I also started taking Curcumin in early August and I do think the Curcumin started helping me even before the Plaquenil kicked in. I started Plaquenil on Sept. 22, 2013. Plaquenil takes a few weeks to work and several months to reach full effect.

My point is, my Rhuematologist tested me for everything and that was good since only 1 of the tests came back positive (in addition to the positive ANA).

Osteoarthritis does not cause fatigue so your fatigue is from something else. Plus, you have cryoglobulinemia which may be from your Hepatitis C but also may be from an autoimmune disorder. I really think your Rhuematologist should be investigating further. If need be, you could get a second opinion from another Rhuematologist. I would seek out a Rheumatologist whom is affiliated with a University, even if you have to drive a ways. That is what I did.

I hope you can get some testing and some answers so you can get some relief.
Avatar universal
Thanks for the response, I have tested pos. for RH factor, but was told that was due to my hcv. My ANA was neg., but again the elevated sed rate and wbc have been persistent for the last two years. It's kind of like I can feel the inflammation when I get flares as well. My Rheumy says that my spine is in horrible shape(from the mri) and that it will probably start fusing, which should minimize my discomfort. I'm also scheduled for a total knee replacement next month, so I think that the" all osteoarthritis" dx is  a presumptuous and convenient dx.   I think that I do need a second opinion. I'm in the VA system so that represents a challenge in itself, but I need to get back to work soon, or forget about it! Thanks for the info!
1815939 tn?1377991799
My PCP's have been telling me for years that all of my various symptoms were from getting older. (Fatigue, joint and muscle aches and pains, stiffness, bladder problems, generally not feeling well, and many more.) I never believed them. I knew something was wrong. Then finally I got my PCP to run the liver enzymes (which had been elevated in the 90s but which I could get no one would run again for 9 years). They were up, but still nothing. 2 years later (July 2011) they were still up so finally he ran the Hep antibodies and the Hep C was positive. He still said all of my symptoms were from age. He even discounted that the systemic vasculitis I had in 1993-94 was from Hep C. Anyway, I treated for my Hep C, finished Tx Aug. 2012, and attained SVR. Well, as I said, the fatigue I had for years is completely gone as are some other symptoms I had for years, so the Hep c was causing a lot of my symptoms. Some of the other symptoms I had, which did not go away with SVR, I now know are due to the Sjogren's disease. As I noted, after having been diagnosed with Sjogren's and starting treatment for it, I now feel considerable better than before I started treatment.

Hep C can trigger Autoimmune disorders and you are symptomatic and you have some abnormal lab work. So I really do not know why your Rheumatologist is not investigating further. The VA system may explain that. I don't think they like to delve too deep and uncover potentially expensive problems.

Your doctor cannot assume your positive RA  test is due to Hep C. It could be, but it may not be. While most people with Autoimmune disorders do have a positive ANA, not all of them do. You can have a negative ANA test and still have autoimmune problems. In addition, you can show a negative test for many of the specific autoimmune diseases and still have them. Only a certain percentage of people show the antibodies. The rest do not, but they still have the disease or diseases. Plus antibodies can change from time to time.

I sure hope you can get a second opinion by a competent Rheumatologist. Best of luck.
Have an Answer?
Top Hepatitis Answerers
317787 tn?1473358451
DC
683231 tn?1467323017
Auburn, WA
7469840 tn?1409845836
San Diego, CA
475555 tn?1469304339
Woodhaven, NY
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.